About Us Contact Us

Contact Us

Send 

Search

 

Hepatotoxicity associated with dietary energy supplements: use and abuse by young athletes

Giovanni Avelar Escobar, Jorge Méndez-Navarro, Nayeli X. Ortiz-Olvera, Guillermo Castellanos, Roberto Ramos, Víctor E. Gallardo-Cabrera, José de Jesús Vargas-Alemán, Óscar Díaz de León, Elda V. Rodríguez, Margarita Dehesa-Violante

Abstract

In recent years there has been a significant increase in the consumption of dietary energy supplements (DES) associated with the parallel advertising against obesity and favoring high physical performance. We present the case and outcome of a young patient who developed acute mixed liver injury (hepatocellular and cholestatic) after ingestion of various "over the counter" products to increase muscle mass and physical performance (NO Xplode®, creatine, L-carnitine, and Growth Factor ATN®). The diagnosis was based on the exclusion of other diseases and liver biopsy findings. The dietary supplement and herbal multivitamins industry is one with the highest growth rates in the market, with annual revenues amounting to billions and constantly lacking scientific or reproducible evidence about the efficacy and/or safety of the offered products. Furthermore, and contrary to popular belief, different forms of injury associated with these natural substances have been documented particularly in the liver, supporting the need of a more strict regulation.

Key words. Hepatotoxicity, Dietary supplements, Acute hepatitis, Herbal medicine, Cholestasis, Drug-induced liver injury

Article Metrics

The Official Journal of the Mexican Association of Hepatology, the Latin-American Association for the Study of the Liver and the Canadian Association for the Study of the Liver

ALEH Hepatología CASL ACEF Médica Sur
Index Copernicus PubMed

© 2016 Annals of Hepatology. All rights reserved Privacy Policy